About fifteen years ago, my cholesterol levels jumped overnight from normal ranges to extremely high levels. My doctor quipped that she thought I had the highest “scores” of any patient in her practice. Of course, such a dramatic change meant I started taking medication right away.
Lipitor and I became friends. I faithfully took my pill every night and chose this relationship over my love for grapefruit juice. At the six month checkpoint, my test results showed a successful marriage between my system and this tiny pill.
Our relationship hit troubled waters soon. I changed schools to a campus that required that I not only think quickly on my feet, but that I literally stand for hour after hour. My feet ached all the time. I experimented with different heel heights, discovering that wearing flats crippled my feet by the end of the day. An inch to three inch pitch took care of the problem for a few months.
Then my legs began to cramp, too. During the nights, I’d awaken in screaming agony as my calf muscled twisted and knotted. In the mornings, I hobbled. It felt like I walked on gravel as I slowly moved from bed to bathroom. After about fifteen minutes, the pain always subsided.
Within another year, my body aches and pains had shifted from my feet and legs to my entire body. I often felt as though I’d gone to sleep on a high, concrete platform—and that sometime during the night, I’d rolled off this perch and splatted like Wile E. Coyote onto the desert floor. My morning hobbling became an excruciating exercise.
Naturally, it never occurred to me to mention this pain to my doctor. I kept thinking it would get better and rationalized that the long hours I spent standing caused the soreness.
One weekend, my sister observed my crawl from bed.
“How long have you been like this?” concern laced her voice.
“I don’t know. It started with just my feet, but now even the tip of my fingers hurt,” I admitted.
“It’s your cholesterol medication. Stop taking it today and call your doctor on Monday.”
And she was right!
My doctor pulled me off the medication and within six months, all of my aching and throbbing vanished. But my cholesterol levels skyrocketed again.
My journey to “Statin Island” began at that point. When we tried a different drug, one of two things would happen. I’d react quickly with severe muscle pain (Crestor flattened me within three doses); or the drug would only lower my levels for the first six months, and then we’d have to adjust the medication to a higher dosage, which always resulted in side effects. My doctor tired non-statin options, but they weren’t strong enough to cut my scores.
For the last year, I’ve taken Livalo, and followed my usual pattern. For the first six months my lower levels made us optimistic, and I didn’t have any adverse reactions. Then my cholesterol climbed, so we increased the dosage. This time, instead of the pain going to my feet or legs, it seeped into my left hand. The gradual process tricked me into thinking that I needed to discuss the possibility of arthritis with my doctor at my next check-up. Then the discomfort began in my right hand, and grew from ache to agony.
So, another drug bites the dust!
I have six months to focus on getting my levels as low as possible through diet and exercise. If I can get below 300, it may open up options for different drugs that aren’t as strong. Ever the optimist, I know that at least this time around, I have no one to take care of but myself. I can spend an hour a day at Gold's Gym. I can eat a lazy breakfast of Irish oatmeal with fruit every morning. I can modify my diet because I have time to cook different recipes and experiment.
I know that some kind of medication lurks in my future, but I’ll be prepared for my next visit to Statin Island.
Copyright 2013 Elizabeth Abrams Chapman